Ohio, 2016

Damaging Wind in Ohio, February 29, 2016

February 29, 2016 · NWS ILN · 1 event in 1 county or zone

A line of showers with gusty winds developed ahead of a fast moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of showers with gusty winds developed ahead of a fast moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 29, 12:07 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 29, 12:07 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1207 AM EST MON FEB 29 2016

.SYNOPSIS...
BREEZY TO WINDY CONDITIONS AHEAD OF AN APPROACHING LOW PRESSURE
SYSTEM AND COLD FRONT TODAY WILL PUSH TEMPERATURES WELL ABOVE
NORMAL. THE LOW AND COLD FRONT WILL THEN MOVE THROUGH THE REGION
TONIGHT...BRINGING A CHANCE OF SHOWERS. A RIDGE OF HIGH PRESSURE
WILL BUILD INTO THE AREA FOR MONDAY WITH COOLER TEMPERATURES
EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
PROGRESSIVE MID LEVEL SHORTWAVE TO PIVOT EAST THRU THE GREAT
LAKES OVERNIGHT. ASSOCIATED SFC COLD FRONT EVIDENT OVER CENTRAL
INDIANA TO PUSH EAST ACRS ILN/S FA OVERNIGHT. A FEW LIGHT RAIN
SHOWERS IN WARM MOIST ASCENT AHEAD OF THIS FRONT HAVE DEVELOPED
INTO ILN/S WESTERN COUNTIES. MEANWHILE...A NARROW RIBBON OF
CONVECTION HAS DEVELOPED INVOF THE FRONT. MARGINAL INSTBY EXISTS
IN THIS THIN AXIS WHERE SFC DEWPOINTS IN THE UPPER 40S/NEAR 50
HAVE POOLED. LATEST RAP SOLN HOLDS ONTO MARGINAL INSTBY AND TAKES
IT MAINLY ACRS ILN/S SRN COUNTIES OVERNIGHT. HAVE BUMPED UP POPS
TO LKLY AND ADDED A MENTION OF THUNDER.

ILN/S VAD WIND PROFILE SHOWS 50 KTS OF WIND AT 2K FEET ABOVE
GROUND. WITH THESE STRONG WINDS ALOFT...SOME WIND GUSTS OF 40 TO
50 MPH WILL BE POSSIBLE...ESPECIALLY AT THE ONSET OF PCPN DUE TO
EVAPORATIVE COOLING. HAVE BUMPED UP WIND GUSTS AND ADDED THIS
MENTION TO SPS AND HWO PRODUCTS.

PREVIOUS DISCUSSION...
SUNNY SKIES HAVE ALLOWED FOR TEMPERATURES TO CLIMB INTO THE MID
60S ACROSS THE AREA WITH DAYTON TYING THE RECORD SO FAR. WINDS
HAVE ALSO BEEN GUSTY THIS AFTERNOON WITH SEVERAL SITES RECORDING
SUSTAINED WINDS ABOVE WIND ADVISORY CRITERIA. WILL KEEP THE WIND
ADVISORY GOING UNTIL 7 PM THIS EVENING.

TONIGHT A SURFACE COLD FRONT WILL PUSH THROUGH THE AREA WITH
MODELS BEING IN FAIRLY GOOD AGREEMENT. THE FRONT IS FORECASTED TO
BE THROUGH THE CWA BY AROUND 6 AM. HIGH RES MODELS ARE ALSO
SHOWING THIS BAND OF PRECIP MOVING THROUGH THE AREA WITH THE
FRONT AND ARE PRETTY CONSISTENT IN STRENGTH AND TIMING. GFS OMEGA
VALUES AGAIN LIGHT ALONG THE FRONT THANKS TO STRONG PVA. PWATS ON
BOTH THE GFS AND NAM ALSO RISE TO AROUND 0.80". GIVEN THE GOOD
LIFT AT THE SYNOPTIC SCALE AND SURFACE ALONG WITH SATURATED
FORECAST SOUNDINGS HAVE TRENDED POPS SLIGHTLY HIGHER.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
MONDAY MORNING THE SURFACE LOW WILL BE PULLING EAST WITH CLEARING
SKIES FORECASTED. 850 MB TEMPERATURES WILL DROP BELOW ZERO MONDAY
MORNING BUT QUICKLY RISE BACK UP AS THE SHORTWAVE HEADS EAST.
OVERALL HIGH TEMPERATURES AROUND 50 CAN BE EXPECTED MONDAY (UPPER
40S NORTH AND MID 50S SOUTH).

MONDAY AFTERNOON ANOTHER SHORTWAVE WILL ROTATE SOUTH ACROSS THE
CANADIAN PROVINCES STALLING A COLD FRONT JUST SOUTH OF THE
MICHIGAN/ OHIO BORDER MONDAY NIGHT. AT THE SAME TIME A SHORTWAVE
WILL DIVE SOUTH ACROSS THE COLORADO ROCKIES ALLOWING SURFACE LOW
PRESSURE TO FORM OVER THE OKLAHOMA/ KANSAS BORDER. MODELS
CONTINUE TO STRUGGLE WITH THE TRACK OF THIS LOW. THE GENERAL IDEA
IS FOR THE SHORTWAVE TO DIG SOUTH AND PUSH EAST ACROSS KENTUCKY/
TENNESSEE.

THE TRACK OF THE SURFACE LOW FOR TUESDAY IS EXTREMELY IMPORTANT
REGARDING TYPE OF WEATHER ACROSS THE AREA THOUGH AND UNFORTUNATELY
MODELS CONTINUE TO STRUGGLE WITH THIS. THE EURO AND CANADIAN TEND
TO BE IN AGREEMENT BRINGING THE SURFACE LOW OVER CENTRAL OHIO
TUESDAY EVENING WHILE THE GFS BRINGS THE SURFACE LOW OVER CENTRAL
INDIANA. THE LATEST 18Z MODEL RUN OF THE NAM IS FURTHER WEST AS
WELL. FOR NOW HAVE TRENDED TOWARDS THE EURO/ CMC SOLUTION. IN THE
WARM SECTOR TOWARDS THE EAST OF THE LOW SFC - 1 KM SRH VALUES ARE
NEARING 300 M2/S2 AND SFC - 1 KM SHEAR VALUES AROUND 35 KTS. CAPE
VALUES ARE ALSO APPROACHING 500 VIA THE NAM AND 300 VIA THE GFS.
GIVEN THE MENTIONED ABOVE SPC DOES HAVE A MARGINAL RISK CLIPPING
OUR SOUTHERN AREAS FOR DAY 3.

BY WEDNESDAY MORNING THE SURFACE LOW WILL PUSH EAST OF THE AREA
WITH A SURFACE COLD FRONT FORECASTED TO CLEAR THE AREA BY SUNRISE.
THE ECMWF IS FASTER WITH THE FRONT WHILE THE GFS IS SLOWER. HAVE
AGAIN TRENDED TOWARDS THE EURO/CMC SOLUTION.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE 12Z GFS IS NOW SLOWER THAN THE 12Z ECMWF AND 12Z CMC SO WILL AT
LEAST LINGER A FEW SNOW SHOWERS INTO THE WEDNESDAY MORNING HOURS
ACROSS THE EAST TO ACCOUNT FOR THIS. OTHERWISE IN CONTINUED LOW
LEVEL CAA...TEMPERATURES WILL LIKELY STRUGGLE SOMEWHAT TO RISE WITH
HIGHS RANGING FROM THE LOW TO MID 30S IN THE NORTH TO THE UPPER
30S/NEAR 40 IN THE SOUTH.

THERE IS STILL SOME UNCERTAINTY WITH THE NEXT SHORT WAVE SYSTEM FOR
THURSDAY INTO FRIDAY. THE 12Z ECMWF HAS TRENDED FARTHER SOUTH AND IS
NOW SOMEWHAT CLOSER TO THE MORE SOUTHERN GFS. HOWEVER...THE 12Z CMC
IS STILL CONSIDERABLY FARTHER NORTH...BRINGING THE ASSOCIATED
SURFACE LOW EAST RIGHT ALONG THE OHIO RIVER. GIVEN THE
UNCERTAINTY...WILL CONTINUE WITH CHANCE POPS FOR THURSDAY INTO
THURSDAY NIGHT BUT TRIM THEM BACK A BIT BASED ON THE ECMWF TREND.
TEMPERATURES AND PTYPE WILL BE DEPENDENT ON THE TRACK OF THE
LOW...WITH THE MORE SOUTHERN TRACK OF THE ECMWF/GFS YIELDING ALL
SNOW BUT LOWER CHANCES OF PCPN. THE MORE NORTHERN CMC WOULD SUPPORT
AT LEAST A RAIN/SNOW MIX ACROSS THE SOUTH BUT ALSO A BETTER CHANCE
OF PCPN. AT THIS POINT...WILL CONTINUE FAIRLY CLOSE TO THE PREVIOUS
FORECAST WITH HIGHS ON THURSDAY RANGING FROM THE LOW 30S NORTH TO
THE LOWER 40S SOUTH. WITH THIS IN MIND...WILL ALLOW FOR SOME RAIN TO
MIX IN ACROSS THE SOUTH THROUGH THURSDAY AFTERNOON.

NORTHWEST FLOW ALOFT WILL TRANSITION TO MORE WESTERLY FLOW THROUGH
THE WEEKEND AS SHORT WAVE ENERGY MOVES ACROSS THE GREAT LAKES. THE
BEST FORCING WITH THIS WILL REMAIN OFF TO OUR NORTH SO WILL MAINTAIN
A DRY FORECAST THROUGH THE WEEKEND. TEMPERATURES WILL GRADUALLY
MODERATE WITH HIGHS IN THE 40S ON SATURDAY...WARMING INTO THE UPPER
40S TO LOWER 50S BY SUNDAY.

&&

.AVIATION /05Z MONDAY THROUGH FRIDAY/...
A COLD FRONT WILL MOVE THROUGH THE TAF SITES DURING THE NEXT FEW
HOURS. AS THIS FRONT MOVES THROUGH...A PERIOD OF SHOWERS WILL
OCCUR...WITH MVFR TO POSSIBLY IFR VISIBILITIES. THE FRONT WILL
ALSO LEAD TO A WIND SHIFT...WITH WINDS CHANGING FROM ABOUT 220
DEGREES TO 290 DEGREES. THESE WINDS WILL REMAIN QUITE GUSTY
THROUGH THE OVERNIGHT HOURS...WITH GUSTS IN THE 25-35 KNOT RANGE
EXPECTED.

BEHIND THE COLD FRONT...MVFR CEILINGS HAVE DEVELOPED. SOME
CEILINGS MAY BE LOWER THAN 2000 FEET...ESPECIALLY DURING THE EARLY
MORNING HOURS. THE CLOUDS WILL LIKELY PERSIST THROUGH LATE MORNING
OR EARLY AFTERNOON...AND SHOULD LIFT TO VFR (OR SCATTER OUT
ENTIRELY) BY MID AFTERNOON AT ALL LOCATIONS. WINDS WILL GRADUALLY
DIMINISH DURING THE DAY...AND ESPECIALLY IN THE EVENING...AS THEY
BACK TO THE SOUTHWEST.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES ARE POSSIBLE WITH
PRECIPITATION FROM TUESDAY INTO WEDNESDAY. MVFR CONDITIONS ARE
POSSIBLE AGAIN ON FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAINES
NEAR TERM...HAINES/AR
SHORT TERM...HAINES
LONG TERM...JGL
AVIATION...HATZOS
Hazardous weather outlook, Feb 28, 10:21 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1021 PM EST SUN FEB 28 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010330-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1021 PM EST SUN FEB 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE REGION
OVERNIGHT. WIND GUSTS OF 40 MPH TO 50 MPH WILL BE POSSIBLE...ESPECIALLY
AT THE ONSET OF PRECIPITATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 28, 10:05 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1005 PM EST SUN FEB 28 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290800-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-
MONTGOMERY-GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...BATESVILLE...MILAN...VERSAILLES...OSGOOD...BRIGHT...
LAWRENCEBURG...HIDDEN VALLEY...GREENDALE...AURORA...DILLSBORO...
RISING SUN...PATRIOT...CARROLLTON...VEVAY...WARSAW...FLORENCE...
BURLINGTON...OAKBROOK...COVINGTON...ERLANGER...INDEPENDENCE...
NEWPORT...FORT THOMAS...ALEXANDRIA...HIGHLAND HEIGHTS...
BELLEVUE...OWENTON...WILLIAMSTOWN...CRITTENDEN...DRY RIDGE...
FALMOUTH...BUTLER...AUGUSTA...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...ADA...CELINA...COLDWATER...
WAPAKONETA...ST. MARYS...NEW BREMEN...MINSTER...GREENVILLE...
SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...TROY...PIQUA...
TIPP CITY...URBANA...SPRINGFIELD...LONDON...JEFFERSON...
PLAIN CITY...COLUMBUS...NEWARK...EATON...CAMDEN...DAYTON...
KETTERING...BEAVERCREEK...FAIRBORN...XENIA...JEFFERSONVILLE...
BLOOMINGBURG...CIRCLEVILLE...LANCASTER...PICKERINGTON...
HAMILTON...MIDDLETOWN...FAIRFIELD...OXFORD...MASON...LEBANON...
LANDEN...SPRINGBORO...FRANKLIN...WILMINGTON...BLANCHESTER...
CHILLICOTHE...LOGAN...CINCINNATI...MILFORD...SUMMERSIDE...
MOUNT CARMEL...MOUNT REPOSE...WITHAMSVILLE...MULBERRY...
DAY HEIGHTS...GEORGETOWN...MOUNT ORAB...RIPLEY...ABERDEEN...
HILLSBORO...GREENFIELD...WEST UNION...MANCHESTER...PEEBLES...
SEAMAN...WINCHESTER...PIKETON...PORTSMOUTH...WHEELERSBURG
1005 PM EST SUN FEB 28 2016

...GUSTY WINDS EXPECTED WITH SHOWERS AND ISOLATED THUNDERSTORMS
TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE REGION
THIS EVENING AND OVERNIGHT. WITH VERY STRONG WINDS ALOFT...SOME
WIND GUSTS OF 40 MPH TO 50 MPH WILL BE POSSIBLE...ESPECIALLY AT
THE ONSET OF PRECIPITATION.

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD BE
AWARE OF SUDDEN WIND GUSTS. ALSO...MAKE SURE ANY LOOSE OUTDOOR
ITEMS ARE SECURE.

The radar

The Cincinnati radar (KILN), 90 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
February 29, 1:28 AM EST to 1:33 AM EST
Where
Scioto County, 2.02 mi SSW of Clifford
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.892, -83.031

One 4.5 inch diameter tree limb was knocked down near Lucusville. In addition, some unsecured lawn items were blown around.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614301.